Nevada, 2004

High Wind in Nevada, February 17, 2004

February 17, 2004 · NWS REV · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Feb 17, 3:00 PM PST, 8 hours 20 minutes earlier.

Area forecast discussion, Feb 17, 3:00 PM PST, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
300 PM PST TUE FEB 17 2004

.SHORT TERM...
VIGOROUS UPPER LOW NEAR 33/134 WITH ACTIVE COLD FRONT NEARLY
STATIONARY FROM SW OREGON OUT INTO THE PACIFIC.  VORT MAX ROUNDING
BASE OF THE TROF ENHANCING THE FRONT OUT OVER THE PACIFIC...AND THIS
FETCH OF 1.2 INCH PW AIR WILL STREAM INTO THE REGION TONIGHT AND
WEDNESDAY.  0.4 INCH PER HOUR RAINFALL UPSTREAM MEANS LOCALLY HEAVY
RAIN LIKELY IN THE SIERRA TONIGHT AS SNOW LEVELS REMAIN FAIRLY HIGH
GIVEN THE STALLING FRONT.  WILL CONTINUE URBAN/SMALL STREAM ADVISORY
AND FLOOD WATCH FOR NE CALIFORNIA AND THE TAHOE AREA UNTIL
MIDNIGHT.  W.S.WARNINGS TAKE EFFECT AT 6 PM FOR TAHOE AND EARLY
TOMORROW AM FOR MONO COUNTY AS COLDER AIR FINALLY BEGINS TO LOWER
THE SNOW LEVELS TO NEAR 6500 FEET...AND HIGHER MOUNTAIN PASSES BEGIN
TO GET SNOW.  IN THE WESTERN NEVADA VALLEYS...PRECIPITATION
LOADING...TIGHT SURFACE GRADIENTS AND UPPER JET WILL CONTINUE STRONG
WINDS UNTIL TONIGHT.  CONTINUE TO EXPECT GUSTS OVER 60 MPH IN
FAVORED AREAS SO WILL LEAVE HI WIND WARNINGS UP.  HAD TO ISSUE A
DUST STORM WARNING FOR THE BASIN AND RANGE AS STRONG WINDS REDUCING
VISIBILITIES ALONG HIGHWAY 50 AND 95 TO LESS THAN A MILE.

UPPER TROF MOVES ONSHORE BY 18Z TOMORROW AND DYNAMICS TAKE AIM AT
MONO COUNTY AS SHORT WAVE RIDGE BUILDS INTO THE NORTH.  LEE SIDE
TROF DEVELOPS ACROSS WESTERN NEVADA AND WINDS SUBSIDE AS STEADY
RAIN AND SNOW MOVES INTO THE VALLEYS.  SNOW LEVELS LOWER TO 5500
FEET AND RENO FOOTHILLS MAY GET 1 TO 3 INCHES OF SNOW TOMORROW.
FINALLY TOMORROW NIGHT THE LOW MOVES INTO ARIZONA AND SHOWERY
PRECIPITATION COMES TO AN END IN COOL NORTH FLOW.  THURSDAY APPEARS
DRY BUT OVERRUNNING CLOUDS QUICKLY MOVE IN AHEAD OF ANOTHER
SYSTEM...DUE TO ARRIVE FRIDAY WITH ANOTHER CHANCE OF RAIN OR SNOW
SHOWERS.  SG

.LONG TERM...SATURDAY THROUGH TUESDAY...
MOST OF THE FOCUS HAS BEEN ON THE SHORT TERM WEATHER BUT MODEL DATA
INDICATES THAT WEATHER SYSTEMS WILL CONTINUE MOVING INTO THE REGION
ABOUT 2 DAYS APART. THE BACK EDGE OF FRIDAYS LOW WILL HAVE EXITED
THE REGION BY SATURDAY WITH LITTLE OR NO PRECIP EXPECTED...THEN THE
NEXT SHORTWAVE PASSES THROUGH QUICKLY ON SUNDAY AS A WEAKER SPLIT
SYSTEM. THE MODELS DIVERGE FROM MONDAY THROUGH TUESDAY WITH 12Z GFS
AND CANADIAN AS WELL AS MOST 12Z ENSEMBLE MEMBERS GENERALLY DRY BUT
THE ECMWF AND THE 18Z GFS FAVOR A WETTER SCENARIO. A MUCH STRONGER
PACIFIC SYSTEM IS INDICATED ON THE GFS BY TUESDAY OR WEDNESDAY WITH
SUCCESSIVE 6 HOUR RUNS FLIP FLOPPING ON TIMING. WHILE THE
OPERATIONAL 12Z HELD THIS SYSTEM BACK...THE 18Z RUN HIT THE SIERRA
AND WESTERN NV HARD WITH QPF ON TUESDAY. A SLIM MAJORITY OF THE 12Z
ENSEMBLE MEMBERS FAVORED PRECIP ON TUESDAY SO CHANCE POPS WILL BE
MAINTAINED ACROSS THE REGION FOR NOW. DIURNAL TEMP RANGES WERE
COMPRESSED BY A FEW DEGREES COMPARED TO MOS GUIDANCE DUE TO EXPECTED
CLOUD COVER AND PRECIP CHANCES. MJD

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING NV005 UNTIL 6 PM
     HIGH WIND WARNING NVZ003 UNTIL 10 PM
     HIGH WIND WARNING NVZ001 UNTIL 4 AM WEDNESDAY
     DUST STORM WARNING NVZ004 UNTIL 6 PM
     WIND ADVISORY NVZ002 UNTIL 6 PM
     FLOOD WATCH IN EFFECT NVZ002 UNTIL MIDNIGHT TONIGHT
     URBAN AND SMALL STREAM FLOOD ADVISORY NVZ002 UNTIL MIDNIGHT
     WINTER STORM WARNING NVZ002 6 PM THIS EVENING UNTIL NOON
     WEDNESDAY

CA...HIGH WIND WARNING CAZ071 UNTIL 6 PM
     WIND ADVISORY CAZ072 UNTIL 6 PM
     HIGH WIND WARNING CAZ073 UNTIL 4 AM WEDNESDAY
     FLOOD WATCH IN EFFECT CAZ071-072 UNTIL MIDNIGHT TONIGHT
     URBAN AND SMALL STREAM FLOOD ADVISORY CAZ071-072 UNTIL MIDNIGHT
     TONIGHT
     WINTER STORM WARNING CAZ072 6 PM THIS EVENING THROUGH NOON
     WEDNESDAY
     WINTER STORM WARNING CAZ073 4 AM WEDNESDAY THROUGH 4 PM WEDNESDAY

&&
Hazardous weather outlook, Feb 17, 6:15 AM PST, 17 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
615 AM PST TUE FEB 17 2004

CAZ070>073-NVZ001>005-181500-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN
AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-MINERAL AND
SOUTHERN LYON COUNTIES-MONO COUNTY-NORTHERN WASHOE COUNTY-SURPRISE
VALLEY CALIFORNIA-WESTERN NEVADA BASIN AND RANGE-
615 AM PST TUE FEB 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.

.DAY ONE...TODAY

A MOIST SOUTHWEST FLOW WILL PRODUCE RAIN WITH SNOW AT HIGHEST
ELEVATIONS. WINDS WILL INCREASE AND BECOME STRONG AND GUSTY BY THIS
AFTERNOON. FLOOD WATCH IN EFFECT FOR THE LAKE TAHOE AREA AND PARTS OF
NORTHEAST CALIFORNIA UNTIL MIDNIGHT TONIGHT...SEE THE LATEST FLOOD ADVISORY
FROM KREV/WGUS85 KREV FLSREV/ FOR DETAILS.
HIGH WIND WARNING/WIND ADVISORY TODAY FOR MUCH OF THE AREA...SEE THE
LATEST HIGH WIND WATCH FROM KREV/WWUS75 KREV NPWREV/ FOR DETAILS.
WINTER STORM WARNING FOR THE SIERRA ABOVE 7000 FEET TONIGHT THROUGH
WEDNESDAY...SEE THE LATEST WINTER STORM WARNING FROM KREV/WWUS45 KREV WSWREV/
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLDER PACIFIC STORM SYSTEM WILL MOVE INLAND TONIGHT AND
WEDNESDAY. WINTER STORM WARNING IN EFFECT FOR THE GREATER LAKE TAHOE
AND MONO COUNTY AREAS TONIGHT AND WEDNESDAY...SEE THE LATEST
WINTER WEATHER MESSAGE FROM KREV/WWUS45 KREV WSWREV/ FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Feb 17, 7:40 PM PST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
740 PM PST TUE FEB 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     NON-TSTM WND GST 5 N WALKER LAKE         38.76N 118.74W
02/17/2004  112 MPH          MINERAL            NV   MESONET

            GUSTS IN EXCESS OF 90 MPH BETWEEN 545PM AND 700PM.

&&

BRONG
Local storm report, Feb 17, 10:10 PM PST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1010 PM PST TUE FEB 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     NON-TSTM WND GST 5 N WALKER LAKE         38.76N 118.74W
02/17/2004  112 MPH          MINERAL            NV   MESONET

            PERSISTENT GUSTS IN EXCESS OF 80 MPH BETWEEN 545 PM AND
            900 PM. MINERAL COUNTY SHERRIF REPORTED SOME STRUCTURAL
            DAMAGE AND NUMEROUS POWER OUTAGES. HIGHWAY 95 CLOSED
            BETWEEN SCHURZ AND LUNING.

0545 PM     NON-TSTM WND GST 5 E GARDNERVILLE        38.94N 119.64W
02/17/2004  69 MPH           DOUGLAS            NV   TRAINED SPOTTER

0500 PM     NON-TSTM WND GST 2 E SQUAW VALLEY        39.20N 120.18W
02/17/2004  124 MPH          PLACER             CA   MESONET

            WIND GUST MEASURED AT SENSOR ON SIERRA CREST. ELEVATON
            8700 FEET

0400 PM     NON-TSTM WND GST 25 E VYA                41.60N 119.38W
02/17/2004  59 MPH           WASHOE             NV   MESONET

            BARREL SPRINGS RAWS

0336 PM     NON-TSTM WND GST SILVER SPRINGS          39.42N 119.22W
02/17/2004  66 MPH           LYON               NV   MESONET

            HIGHWAY 50 CLOSED DUE TO BLOWING DUST FOR APPROXIMATELY 2
            HOURS

0300 PM     NON-TSTM WND GST 12 SSW RENO             39.38N 119.91W
02/17/2004  58 MPH           WASHOE             NV   MESONET

            GALENA RAWS

0228 PM     NON-TSTM WND GST NIXON                   39.83N 119.36W
02/17/2004  65 MPH           WASHOE             NV   MESONET

1200 PM     NON-TSTM WND GST HAWTHORNE               38.53N 118.63W
02/17/2004  68 MPH           MINERAL            NV   MESONET

1050 AM     NON-TSTM WND GST STEAD                   39.64N 119.88W
02/17/2004  70 MPH           WASHOE             NV   MESONET

1040 AM     NON-TSTM WND GST DOYLE                   40.02N 120.10W
02/17/2004  63 MPH           LASSEN             CA   MESONET

0530 AM     NON-TSTM WND GST 15 S EAGLEVILLE         41.10N 120.12W
02/17/2004  77 MPH           LASSEN             CA   MESONET

            SUPRISE PORTABLE RAWS

1245 AM     NON-TSTM WND GST 5 N WALKER LAKE         38.76N 118.74W
02/17/2004  68 MPH           MINERAL            NV   MESONET

&&

BRONG
Local storm report, Feb 17, 10:10 PM PST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1010 PM PST TUE FEB 17 2004

CORRECTED TO REMOVE INCORRECT REPORT

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     NON-TSTM WND GST 5 N WALKER LAKE         38.76N 118.74W
02/17/2004  112 MPH          MINERAL            NV   MESONET

            PERSISTENT GUSTS IN EXCESS OF 80 MPH BETWEEN 545 PM AND
            900 PM. MINERAL COUNTY SHERRIF REPORTED SOME STRUCTURAL
            DAMAGE AND NUMEROUS POWER OUTAGES. HIGHWAY 95 CLOSED
            BETWEEN SCHURZ AND LUNING.

0545 PM     NON-TSTM WND GST 5 E GARDNERVILLE        38.94N 119.64W
02/17/2004  69 MPH           DOUGLAS            NV   TRAINED SPOTTER

0500 PM     NON-TSTM WND GST 2 E SQUAW VALLEY        39.20N 120.18W
02/17/2004  124 MPH          PLACER             CA   MESONET

            WIND GUST MEASURED AT SENSOR ON SIERRA CREST. ELEVATON
            8700 FEET

0400 PM     NON-TSTM WND GST 25 E VYA                41.60N 119.38W
02/17/2004  59 MPH           WASHOE             NV   MESONET

            BARREL SPRINGS RAWS

0336 PM     NON-TSTM WND GST SILVER SPRINGS          39.42N 119.22W
02/17/2004  66 MPH           LYON               NV   MESONET

            HIGHWAY 50 CLOSED DUE TO BLOWING DUST FOR APPROXIMATELY 2
            HOURS

0300 PM     NON-TSTM WND GST 12 SSW RENO             39.38N 119.91W
02/17/2004  58 MPH           WASHOE             NV   MESONET

            GALENA RAWS

0228 PM     NON-TSTM WND GST NIXON                   39.83N 119.36W
02/17/2004  65 MPH           WASHOE             NV   MESONET

1200 PM     NON-TSTM WND GST HAWTHORNE               38.53N 118.63W
02/17/2004  68 MPH           MINERAL            NV   MESONET

1050 AM     NON-TSTM WND GST STEAD                   39.64N 119.88W
02/17/2004  70 MPH           WASHOE             NV   MESONET

1040 AM     NON-TSTM WND GST DOYLE                   40.02N 120.10W
02/17/2004  63 MPH           LASSEN             CA   MESONET

0530 AM     NON-TSTM WND GST 15 S EAGLEVILLE         41.10N 120.12W
02/17/2004  77 MPH           LASSEN             CA   MESONET

            SUPRISE PORTABLE RAWS

&&

BRONG
Local storm report, Feb 17, 10:34 PM PST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE RENO NV
1034 PM PST TUE FEB 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     NON-TSTM WND GST 5 N WALKER LAKE         38.76N 118.74W
02/17/2004  112 MPH          MINERAL            NV   MESONET

            PERSISTENT GUSTS IN EXCESS OF 80 MPH BETWEEN 545 PM AND
            900 PM. MINERAL COUNTY SHERRIF REPORTED SOME STRUCTURAL
            DAMAGE AND NUMEROUS POWER OUTAGES. HIGHWAY 95 CLOSED
            BETWEEN SCHURZ AND LUNING.

0545 PM     NON-TSTM WND GST 5 E GARDNERVILLE        38.94N 119.64W
02/17/2004  69 MPH           DOUGLAS            NV   TRAINED SPOTTER

0500 PM     NON-TSTM WND GST 2 E SQUAW VALLEY        39.20N 120.18W
02/17/2004  124 MPH          PLACER             CA   MESONET

            WIND GUST MEASURED AT SENSOR ON SIERRA CREST. ELEVATON
            8700 FEET

0400 PM     NON-TSTM WND GST 25 N VYA                41.96N 119.86W
02/17/2004  59 MPH           WASHOE             NV   MESONET

            BARREL SPRINGS RAWS

0336 PM     NON-TSTM WND GST SILVER SPRINGS          39.42N 119.22W
02/17/2004  66 MPH           LYON               NV   MESONET

            HIGHWAY 50 CLOSED DUE TO BLOWING DUST FOR APPROXIMATELY 2
            HOURS

0300 PM     NON-TSTM WND GST 12 SSW RENO             39.38N 119.91W
02/17/2004  58 MPH           WASHOE             NV   MESONET

            GALENA RAWS

0228 PM     NON-TSTM WND GST NIXON                   39.83N 119.36W
02/17/2004  65 MPH           WASHOE             NV   MESONET

1245 PM     NON-TSTM WND GST 5 N WALKER LAKE         38.69N 118.74W
02/17/2004  68 MPH           MINERAL            NV   MESONET

1200 PM     NON-TSTM WND GST HAWTHORNE               38.53N 118.63W
02/17/2004  68 MPH           MINERAL            NV   MESONET

1050 AM     NON-TSTM WND GST STEAD                   39.64N 119.88W
02/17/2004  70 MPH           WASHOE             NV   MESONET

1040 AM     NON-TSTM WND GST DOYLE                   40.02N 120.10W
02/17/2004  63 MPH           LASSEN             CA   MESONET

0530 AM     NON-TSTM WND GST 15 S EAGLEVILLE         41.10N 120.12W
02/17/2004  77 MPH           LASSEN             CA   MESONET

            SUPRISE PORTABLE RAWS

&&

BRONG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon

When
February 17, 11:20 PM PST
Where
S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

53 knot (61 mph) wind gust recorded at Desert Springs RAWS sensor.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2004Every state in 2004This day in weather historyWarnings in Nevada, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432658.